Hail, Creek
- When
- March 13, 7:25 PM CST
- Where
- Creek County, 0.41 mi W of New Mannford
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.129, -96.357
Scattered thunderstorms developed into northeastern Oklahoma during the early evening of the 13th, along and ahead of a dry line that had mixed to near a Pawhuska to Shawnee line. Moderately strong instability, combined with strong deep layer shear, resulted in severe thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Scattered thunderstorms developed into northeastern Oklahoma during the early evening of the 13th, along and ahead of a dry line that had mixed to near a Pawhuska to Shawnee line. Moderately strong instability, combined with strong deep layer shear, resulted in severe thunderstorm development. The strongest thunderstorms produced large hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 13, 5:17 PM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 617 PM CDT Wed Mar 13 2024 ...New AVIATION... .SHORT TERM... (Through tonight ) Issued at 358 PM CDT Wed Mar 13 2024 At mid afternoon a surface low was centered over Southwest Kansas into far Northwest Arkansas...with a dryline extending through Central Oklahoma to Central Texas. Also from the low was a weak warm front extending eastward across Kansas. To the south and east of these boundaries...across Eastern Oklahoma and Northwest Arkansas...dewpoints were in the upper 50s and lower 60s with breezy southerly winds. At the same time...surface/elevated instability axis was oriented south southwest to north northeast from the dryline in Central Texas through Northeast Oklahoma. On the western periphery of this axis...diurnal cumulus clouds were developing. Through this evening...a portion of the dryline is expected to approach Northeast Oklahoma before beginning to retreat back westward after sunset. The combination of the instability axis along with steep mid level lapse rates and an increasing 40-50KT low level jet could spark isolated thunderstorm development this evening. The greater potential for this looks to be underneath the low level jet core northwest of Interstate 44 in far Northeast Oklahoma. Any storm development that can initiate and sustain itself could become strong to severe with large hail and locally damaging winds the main threats. Overnight tonight...the low level jet core is progged to lift off to the northeast while the surface low out west approaches the CWA. This is expected to lift the isolated storm potential off to the northeast with just a slight chance remaining into far Northeast Oklahoma late tonight. Also tonight...a secondary area of elevated instability looks to lift northeast of the Red River and interact with warm advection processes and the increasing moisture over the region. These features could aid in additional development of showers and isolated thunderstorms across Southeast Oklahoma into Western Arkansas after midnight tonight into early Thursday morning. There remains uncertainty with this additional activity as there is some indications that this may end up as just an area of low clouds instead. Any precip that can develop should move off to the east by mid morning Thursday. && .LONG TERM... (Tomorrow through Wednesday) Issued at 358 PM CDT Wed Mar 13 2024 Through the morning hours the surface low pressure axis is forecast to move into the region with the dryline moving into Northeast Oklahoma. There remains some uncertainty with just how far east this boundary can travel with the 60 deg dewpoints holding over the CWA. Latest indications are that by early afternoon this boundary could be near Highway 75 in Northeast Oklahoma. The drier air behind this boundary could create areas of limited fire weather danger. Meanwhile...attention remains with locations ahead of the boundary Thursday afternoon and evening. The dryline is progged to remain in Northeast Oklahoma and wait to be overtaken by the cold front Thursday evening. Increasing instability interacting with daytime heating and moisture across the CWA will aid in thunderstorm initiation mainly within the warm section south of Interstate 44 starting around early afternoon...give or take an hour or so. This activity is forecast to start out as more discrete cells lifting northeast within mean mid level flow and spread into Northwest Arkansas. All modes of severe including large hail...damaging winds...and a limited tornado potential are possible. The greater tornado potential is currently progged across Southeast Oklahoma into Northwest Arkansas as shear vectors are more favorable over these locations...as shear vectors are more parallel to each other and the front in Northeast Oklahoma. Storm development ahead of the front is expected to continue through Thursday evening with potential shifting southeast through the CWA with the movement of the cold front. Additional storm development also looks possible along the front within a band of frontogenetic forcing. Storms along the front look to be more linear with large hail and locally damaging winds the main threats. The limited tornado potential should remain with any discrete cells ahead of the boundary through the evening hours. Latest indications show the majority of the storms should be exiting the CWA around 06z Friday...with any lingering activity exiting by early Friday morning. Cooler conditions and northerly winds are forecast Friday behind the exiting mid level wave. A secondary wave and associated frontal boundary are forecast to spread back into the region over the weekend with this second front moving into the CWA Sunday. In response...slightly warmer temps are forecast Saturday before cooling again Sunday. The cooler conditions look to be short lived as southerly flow returns Tuesday into Wednesday ahead of another shortwave that could move into the Plains late next week. && .AVIATION... (00Z TAFS) Issued at 609 PM CDT Wed Mar 13 2024 An isolated thunderstorm may impact KBVO over the next few hours. Otherwise, VFR conditions prevail this evening and will continue for much of the night. Will once again see MVFR ceilings return Thursday morning with thunderstorms impacting many of the sites as we move into Thursday evening. && .PRELIMINARY POINT TEMPS/POPS... TUL 63 80 47 62 / 20 40 50 0 FSM 63 80 56 66 / 30 80 80 10 MLC 64 79 54 65 / 20 70 60 10 BVO 60 79 44 62 / 30 20 20 0 FYV 60 77 50 60 / 20 80 80 10 BYV 62 79 51 59 / 20 80 80 10 MKO 63 79 51 62 / 20 70 60 0 MIO 61 79 46 59 / 30 50 50 0 F10 63 79 49 62 / 20 60 50 0 HHW 64 79 58 67 / 20 80 80 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...20 LONG TERM....20 AVIATION...10
Hazardous Weather Outlook National Weather Service Tulsa OK 456 PM CDT Wed Mar 13 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-141015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 456 PM CDT Wed Mar 13 2024 ...SEVERE THUNDERSTORMS LIKELY THURSDAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Primarily northeast Oklahoma. ONSET...After 7 PM. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Far Northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Western Osage and western Pawnee counties. ONSET...Ongoing...improving after sunset. DISCUSSION... Southerly winds gusting from 25 to 35 mph will continue through late afternoon across much of eastern Oklahoma and far northwest Arkansas. Minimum relative humidities in western Osage and western Pawnee counties have decreased to near 30 percent and combined with the gusty winds will lead to near elevated grassland fire spread concerns through sunset. A low chance of thunderstorms continues to exist this evening in most of eastern Oklahoma, with northeast Oklahoma having the greatest chance. Should these storms develop, conditions will support severe weather. Additional isolated to scattered storms may develop late tonight. These storms could pose a risk of large hail. Thunderstorm coverage will increase during the day Thursday. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Severe Thunderstorm...High Wind...and Heavy Rain Potential. FRIDAY THROUGH TUESDAY...No Hazards. EXTENDED DISCUSSION... Thunderstorms will develop across eastern Oklahoma and northwest and west central Arkansas on Thursday ahead of cold front. Severe weather is likely with large hail, locally damaging winds, and tornadoes all potential threats. Additionally, locally heavy rainfall is possible primarily across far southeast Oklahoma through western Arkansas. Storms will end from northwest to southeast Thursday evening. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
817 PM CDT Wed Mar 13 2024
OKZ054-059-060-064-140145-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
817 PM CDT Wed Mar 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OSAGE...NORTH
CENTRAL CREEK...SOUTHEASTERN PAWNEE AND WEST CENTRAL TULSA COUNTIES
THROUGH 845 PM CDT...
At 817 PM CDT, Doppler radar indicated a strong thunderstorm near
Mannford, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tulsa... Sand Springs...
Mannford... Westport...
Osage... Keystone State Park...
Walnut Creek State Park... Silver City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3594 9637 3610 9652 3641 9638 3623 9599
TIME...MOT...LOC 0117Z 222DEG 34KT 3611 9637
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe Tulsa radar (KINX), 71 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161571, 1161568, 1161570, 1161572.